Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 259, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2007, 4:19 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2007, 4:19 PM EDT (20:19 UTC)
- Expired
- Aug 16, 2007, 5:02 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:42 PM EDT | TSTM WND DMG | Glasgow, VA | A SIX INCH DIAMTER TREE LIMB BLEW DOWN ON THE STREET IN FRONT OF THE POST OFFICE. |
| Aug 16, 4:42 PM EDT | HAIL 1 | Glasgow, VA | THE HAIL LASTED UNTIL 452 PM. |
| Aug 16, 4:45 PM EDT | TSTM WND DMG | 1 Se Glasgow, VA | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 182 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 162018
SVRRNK
VAC163-530-678-162130-
/O.NEW.KRNK.SV.W.0259.070816T2019Z-070816T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU AUG 16 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 530 PM EDT
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR COLLIERSTOWN...AND MOVING
EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLLIERSTOWN...
NATURAL BRIDGE...
LEXINGTON CITY...
GLASGOW...
BUENA VISTA CITY...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3779 7931 3768 7934 3761 7943 3761 7946
3759 7946 3756 7950 3766 7968 3769 7966
3770 7968 3782 7962
TIME...MOT...LOC 2019Z 289DEG 13KT 3771 7964
$$
WP2 follow-up statements
000
WWUS51 KRNK 162051
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT THU AUG 16 2007
VAC163-530-678-162130-
/O.CON.KRNK.SV.W.0259.000000T0000Z-070816T2130Z/
CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
451 PM EDT THU AUG 16 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF LEXINGTON... SOUTHERN
ROCKBRIDGE COUNTY...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GLASGOW...MOVING
SOUTHEAST AT 25 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3779 7931 3768 7934 3761 7943 3761 7946
3759 7946 3756 7950 3766 7968 3769 7966
3770 7968 3782 7962
TIME...MOT...LOC 2051Z 300DEG 24KT 3761 7941
$$
WP000
WWUS51 KRNK 162102
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT THU AUG 16 2007
VAC163-530-678-162111-
/O.CAN.KRNK.SV.W.0259.000000T0000Z-070816T2130Z/
CITY OF BUENA VISTA VA-CITY OF LEXINGTON VA-ROCKBRIDGE VA-
501 PM EDT THU AUG 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF LEXINGTON... SOUTHERN ROCKBRIDGE COUNTY IS CANCELLED...
AT 501 PM...WEATHER RADAR SHOWED THE THUNDERSTORM HAD WEAKENED AND
MOVED OUT OF ROCKBRIDGE COUNTY. THEREFORE...THE WARNING IS CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3779 7931 3768 7934 3761 7943 3761 7946
3759 7946 3756 7950 3766 7968 3769 7966
3770 7968 3782 7962
TIME...MOT...LOC 2101Z 300DEG 24KT 3758 7934
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:42 PM EDT, 37 minutes earlier.
Area forecast discussion, Aug 16, 3:42 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT THU AUG 16 2007 .SYNOPSIS... HIGH PRESSURE CONTINUES OVER THE REGION. A COLD FRONT WILL MOVE INTO THE REGION TONIGHT...AND REMAINED STALLED OVER THE REGION ON FRIDAY. FRIDAY NIGHT THE COLD WILL CONTINUE OUT OF THE AREA...AND THEN COOLER AND DRIER HIGH PRESSURE WILL BE OVER THE REGION THIS WEEKEND. && .NEAR TERM /THROUGH FRIDAY/... FRONTAL BNDRY LOCATED ALONG THE OHIO RIVER AND STRETCHING INTO NORTHERN VA WILL BE THE FOCUS FOR TSTMS DEVELOPMENT LATER THIS AFTERNOON AS SHORTWAVE ENERGY TRACKS FROM THE MIDWEST INTO THE OHIO VALLEY TONIGHT. LACK OF LOWER AND MID LEVEL MOISTR LIMITING CU AT THE MOMENT BUT THAT MOISTR IS EXPECTED TO INCREASE LATER TODAY ALLOWING CONVECTION TO FIRE UP IN THE VICINITY OF THE BNDRY...WHICH WILL SLOWLY MOVE SOUTH OVERNIGHT. TSTM ACTIVITY COULD BECOME STRONG IN A FEW SPOTS LATE TODAY AND THIS EVENING WITH MODIFIED DCAPE VALUES OVER 1000 J/KG RESULTING IN INTENSE DOWNDRAFTS. INSTABILITY AND STORMS WANE LATE THIS EVENING HOWEVER SHORTWAVE ENERGY AND SLOW MOVING FRONTAL BNDRY WILL RESULT IN SOME WIDELY SCTD ACTIVITY THRU THE NIGHT AND INTO FRIDAY MORNING. ACTIVITY FIRES UP AGAIN FRIDAY AFTN...BUT BY THEN FRONT WILL BE EXITING THE SOUTHEAST PORTION OF THE CWA WITH THE REST OF THE CWA DRYING OUT AND COOLING OFF GOING INTO FRIDAY EVENING. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... POST COLD FRONT THE AREA SHOULD TREND TOWARDS DRIER AND COOLER CONDITIONS AS HIGH PRESSURE BUILDS IN THROUGH AT LEAST SATURDAY NIGHT. BY SUNDAY...THE CENTER OF THE HIGH HEADS EAST OFF SHORE...AND THE FORECAST AREA WILL START TO GET INTO RETURN ANTI-CYCLONIC FLOW OF MOISTURE OFF THE ATLANTIC RUNNING INTO THE MOUNTAINS. WILL START TO SEE THE RETURN OF MORE CLOUD COVER AND ISOLATED SHOWERS AND STORMS DURING THE DAY SUNDAY. THE RETURN FLOW WILL HELP TO LIFT A WARM FRONT NORTH ACROSS THE REGION ON SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DURING THIS PERIOD THE WARM FRONT THAT PASSED THROUGH THE REGION ON SUNDAY WILL CONTINUE TO HEAD NORTH INTO NEW ENGLAND AND STALL BY THURSDAY. THE RESULT FOR OUR REGION WILL BE FOR GRADUALLY MILDER WEATHER. THERE ALSO WILL BE DAILY CHANCES OF DIURNAL SHOWERS AND STORMS GIVEN WE WILL HAVE TRANSITIONED BACK INTO A HUMID AIR MASS. WITH THE FRONT SLOWLY LIFTING TO OUR NORTH...THIS FEATURE WITH BOTH ACT AS A FOCUS FOR ADDITIONAL SHOWERS AND FORMS...AND ALSO ACT AS A CONDUIT FOR THUNDERSTORM COMPLEXES IN THE OHIO VALLEY TO RIDE ALONG THE FRONT TO IMPACT MAINLY NORTHERN AND WESTERN PARTS OF THE REGION. BUT ULTIMATELY BY THURSDAY...WITH THE FRONT LIFTING TO OUR NORTH...HIGH PRESSURE BUILDING OVER THE AREA WILL EVENTUALLY WIN AND PRECIPITATION CHANCES WILL BE DECREASING BY THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... WITH LIMITED MOISTR IN THE LOWER AND MID LEVELS EARLY THIS AFTERNOON SCTD TSTMS WILL LIKELY HOLD OFF UNTIL LATE IN THE DAY. BY EARLY THIS EVENING GREATEST INSTABILITY IS FORECAST TO BE FOUND IN THE WESTERN/NORTHERN PORTIONS OF THE FORECAST AREA. OTRW MAINLY VFR OVERNIGHT EXCEPT OCNL MVFR/IFR IN FOG LATE WHERE RAIN FALLS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EAST FRIDAY AFTERNOON...BUT AS DRIER AIR FILTERS IN...VFR CONDITIONS EXPECTED SATURDAY. SCT TSRA RETURNS SUNDAY AND MONDAY AS A WARM FRONT PUSHES NORTH THROUGH THE AREA AND LOW LEVEL MOISTURE RETURNS. SUB- VFR FOG ACROSS RIVER VALLEYS ALSO IS EXPECTED. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...JS SHORT TERM...DS LONG TERM...DS AVIATION...JS
Hazardous weather outlook, Aug 16, 12:15 PM EDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 PM EDT THU AUG 16 2007 NCZ005-006-VAZ043-044-058-059-171615- ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. IN ADDITION...A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AS A COLD FRONT DRIFTS THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ045>047-171615- CAMPBELL-APPOMATTOX-BUCKINGHAM- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDEX VALUES TO JUST OVER 100 DEGREES THIS AFTERNOON. IN ADDITION A COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>045-171615- TAZEWELL-BLAND-GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. A COLD FRONT DROPPING IN FROM THE NORTHWEST WILL INTERACT WITH HEATING TO POSSIBLY PRODUCE A FEW STRONG TO SEVERE THUNDERSTORMS INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>004-018>020-VAZ009-012-013-015>017-032-033-171615- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE- PULASKI-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN- 1215 PM EDT THU AUG 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT COLD FRONT APPROACHING FROM THE NORTH COULD PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 55 min |
| Aug 16, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 53 min |
| Aug 16, 5:11 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 94 min |
| Aug 16, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.